Illinois, 2018Hail and Damaging Winds in Illinois, August 6 to 7, 2018
August 6 to 7, 2018 · NWS ILX · 8 events in 3 counties and zones
Several waves of thunderstorms developed along a stationary frontal boundary draped across central Illinois from the evening of August 6th into the early morning of August 7th. The hardest hit area was northern Vermilion County where 65-70mph winds brought a few trees and power lines down and hail up to the size of quarters was observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $81,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of thunderstorms developed along a stationary frontal boundary draped across central Illinois from the evening of August 6th into the early morning of August 7th. The hardest hit area was northern Vermilion County where 65-70mph winds brought a few trees and power lines down and hail up to the size of quarters was observed. Another severe cell caused wind damage in Logan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 6, 6:12 PM CST, 18 minutes earlier.
Area forecast discussion, Aug 6, 6:12 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
712 PM CDT Mon Aug 6 2018
.SHORT TERM...(This evening through Tuesday)
ISSUED AT 305 PM CDT Mon Aug 6 2018
A cold front to our west and northwest will edge across the
forecast area through Tuesday bringing periods of showers and
thunderstorms along with a gradual trend towards a less humid
air mass, at least compared to what we had over the forecast
area this afternoon. Instability parameters still look favorable
for clusters of strong storms this evening with ML Capes of
2500-3000 J/kg. Low level convergence beginning to increase just
ahead of the front to our northwest and that combined with some
cooling aloft thanks to the large scale lift associated with a
shortwave across north-central Iowa, should be enough to get the
storms going by late afternoon, although none of the models have
not done very well with the convective initiation for this
afternoon. Deterministic models currently suggest the most
concentrated area of convection later tonight looks to be across
our east and southeast with most of that activity moving out by
early Tuesday morning.
Another round of showers and storms will track east out of the Plains
Tuesday morning and move across central Illinois on Tuesday into
Tuesday evening with the activity shifting away from the Midwest as
the front gets shunted further south late Tuesday or Tuesday night.
Warm and humid again tonight with lows of 70 to 75 with afternoon
temperatures on Tuesday held down due to the extensive cloud cover
and scattered showers that are expected along the slow moving cool
front.
.LONG TERM...(Tuesday night through Monday)
ISSUED AT 305 PM CDT Mon Aug 6 2018
The cool front will sink well southeast of the area Tuesday night
into Wednesday bringing in slightly lower dew points for the rest
of the week. After the passage of a 500 mb shortwave late Tuesday
into Wednesday, our area will be under the influence of a northwest
flow pattern through the rest of the week with several shortwaves
embedded in the flow which may bring the threat for showers to
parts of our area from time to time through Friday.
A stronger shortwave trof is forecast to dig southeast into the
Great Lakes late Friday into Saturday with models suggesting an
upper low at 500 mb will close off over the lower Great Lakes this
weekend which will keep temperatures from getting too warm but
bring about periodic chances for showers starting Friday afternoon
as the next front approaches the area and then continuing through
the weekend. After our slight cool down tomorrow, thanks in large
part to the cloud cover and scattered showers, temperatures will
be back well into the 80s Wednesday through Friday. With the
closed upper low expected across our area this weekend, temperatures
will lower a few degrees, back into the lower 80s over most of
central Illinois.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 708 PM CDT Mon Aug 6 2018
A slow moving cold front will make its way across central Illinois
during the 00Z TAF valid time. The presence of this front will
produce a prolonged risk of showers/storms. The best chances exist
for the next couple of hours, and then again after sunrise
Tuesday. Have only covered the threat with a VCTS mention for now
given the low certainty with explicit coverage/timing.
Predominantly VFR conditions expected away from thunderstorms,
although it appears periods of MVFR CIGs may be possible during
the day Tuesday. Wind will generally be light away from
thunderstorms.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Bak
Hazardous weather outlook, Aug 6, 2:58 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
358 PM CDT Mon Aug 6 2018
ILZ027>031-036>038-040>053-071100-
Cass-Champaign-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-
Stark-Tazewell-Vermilion-Woodford-
358 PM CDT Mon Aug 6 2018
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
There is a slight risk of severe thunderstorms this afternoon and
evening. Severe weather threats include damaging wind gusts, large
hail over 1 inch diameter, and the possibility for a tornado or
two. Thunderstorms will also contain locally heavy rainfall with
the possibility of localized flash flooding.
Hot and humid conditions are expected this afternoon with heat
index values rising to 95 to 99 degrees.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Thunderstorm chances will continue into Tuesday night. A marginal
risk of severe thunderstorms containing locally damaging wind
gusts and hail continues for Tuesday afternoon and early evening.
Thunderstorms will also bring a threat of locally heavy rainfall.
Additional thunderstorms are possible Friday. These thunderstorms
are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from around 5 p.m. to 9 p.m.
today.
ILZ054>057-061>063-066>068-071100-
Clark-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-Jasper-
Moultrie-Shelby-
358 PM CDT Mon Aug 6 2018
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
There is a marginal risk of severe thunderstorms this afternoon
and evening. Severe weather threats include damaging wind gusts to
60 mph, and large hail to 1 inch diameter. Thunderstorms will
also contain locally heavy rainfall with the possibility of
localized flash flooding.
Hot and humid conditions are expected this afternoon with heat
index values rising to 97 to 102 degrees.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Thunderstorm chances will continue through Tuesday night. A
marginal risk of severe thunderstorms containing locally damaging
wind gusts and hail continues for Tuesday afternoon and early
evening. Thunderstorms will also bring a threat of locally heavy
rainfall.
Additional thunderstorms are possible Friday. These thunderstorms
are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from around 6 p.m. to 10 p.m.
today.
ILZ071>073-071100-
Clay-Lawrence-Richland-
358 PM CDT Mon Aug 6 2018
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TONIGHT...
Chances for thunderstorms will develop late this afternoon through
tonight. Severe weather is not expected, however thunderstorms
will contain locally heavy rainfall and dangerous lightning.
Hot and humid conditions are expected this afternoon with heat
index values rising to 99 to 101 degrees.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Thunderstorm chances will continue into Wednesday. There is a
marginal risk of severe thunderstorms containing locally damaging
wind gusts and hail for Tuesday afternoon and early evening.
Thunderstorms will also bring a threat of locally heavy rainfall.
Additional thunderstorms are possible Friday into Saturday. These
thunderstorms are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight but may be
needed Tuesday.
HJS
In the hours before
Special weather statement, Aug 6, 6:06 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
706 PM CDT MON AUG 6 2018
ILZ045-046-070045-
Vermilion-Champaign-
706 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 745 PM CDT...
At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gifford, or near Rantoul, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rantoul, Hoopeston, Rossville, Gifford, Potomac, Rankin, Bismarck,
Ludlow, Henning, Middle Fork Wildlife Area, Armstrong, Alvin and
Penfield.
This includes Interstate 57 between mile markers 252 and 257.
LAT...LON 4025 8817 4040 8819 4040 8794 4046 8793
4049 8774 4049 8753 4025 8753
TIME...MOT...LOC 0005Z 264DEG 29KT 4035 8808
BakThunderstorm Wind, Vermilion
- When
- August 6, 6:30 PM CST to 6:35 PM CST
- Where
- Vermilion County, Rankin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -87.880
Numerous tree branches were blown down, some of which blocked roadways.
Thunderstorm Wind, Vermilion
- When
- August 6, 8:37 PM CST to 8:42 PM CST
- Where
- Vermilion County, Henning
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.300, -87.700
A tree was blown down at Henning Road and Highway 136. Several tree limbs and power lines were blown down in Henning.
Hail, Vermilion
- When
- August 6, 9:10 PM CST to 9:15 PM CST
- Where
- Vermilion County, 2 mi S of Potomac
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.271, -87.800
Hail, Vermilion
- When
- August 6, 9:18 PM CST to 9:23 PM CST
- Where
- Vermilion County, 4 mi NNW of Danville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.184, -87.649
Thunderstorm Wind, Mason
- When
- August 7, 12:45 AM CST to 12:50 AM CST
- Where
- Mason County, San Jose
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 40.300, -89.600
A power pole was blown down.
Thunderstorm Wind, Logan
- When
- August 7, 12:45 AM CST to 12:50 AM CST
- Where
- Logan County, 1 mi E of San Jose
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 40.300, -89.581
A power pole was blown down.
Thunderstorm Wind, Logan
- When
- August 7, 1:05 AM CST to 1:10 AM CST
- Where
- Logan County, Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -89.370
A tree branch was blown onto power lines.
Thunderstorm Wind, Logan
- When
- August 7, 1:15 AM CST to 1:20 AM CST
- Where
- Logan County, Atlanta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $24,000
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -89.230
Multiple power lines were blown down in Atlanta.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 6 to 8, 201810 deaths · 1 event
- Heat in Maryland, August 6, 20182 deaths · 1 event
- Hail in Colorado, August 6, 20188 injured · $173 million · 4 in hail · 34 events
- Tornado and Hail in Nebraska, August 6, 2018$31 million · EF1 · 15 events
- High Surf in Oregon, August 6, 20181 death · 1 event
- Wildfire in California, August 6 to 31, 2018$500,000 · 1 event
- Damaging Winds in Ohio, August 6 to 7, 2018$264,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strike in South Carolina, August 6, 2018$69,000 · 50 kt wind · 13 events
- Damaging Winds in Georgia, August 6 to 7, 2018$55,000 · 50 kt wind · 9 events
- Damaging Winds in South Carolina, August 6, 2018$60,000 · 55 kt wind · 2 events
- Tornado and Damaging Winds in Indiana, August 6, 2018EF1 · 6 events
- Damaging Wind in Alabama, August 6, 2018$40,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780884, 780886, 780881, 780883, 780887, 780888, 780889, 780890.